Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 10:39 AM EDT for Alleghany County, Ashe County, North Carolina. It was in force for 66 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 10:39 AM EDT (14:39 UTC)
- Expired
- Jun 2, 1997, 11:45 AM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Alleghany County, NC, Ashe County, NC
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 10:50 AM EDT | Hail 0.75 | Glendale Spgs, NC | |
| Jun 2, 11:00 AM EDT | Hail 0.75 | Glendale Spgs, NC | |
| Jun 2, 11:10 AM EDT | Hail 0.75 | Glendale Spgs, NC | |
| Jun 2, 11:35 AM EDT | Hail 1 | Twin Oaks, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 021444 SVRRNK NCC005-009-021545- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1039 AM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWESTERN NORTH CAROLINA ...WESTERN ALLEGHANY COUNTY ...EASTERN ASHE COUNTY AT 1039 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES EAST NORTHEAST OF BOONE OR 7 MILES SOUTH SOUTHWEST OF LAUREL SPGS MOVING NORTH NORTHEAST AT 25 MPH. SEVERE WEATHER IS EXPECTED TO REACH... LAUREL SPGS AROUND 1055 AM EDT SCOTTVILLE AROUND 1110 AM EDT WHITEHEAD AROUND 1110 AM EDT SPARTA AROUND 1115 AM EDT TWIN OAKS AROUND 1120 AM EDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE TO INSIDE A STURDY BUILDING IMMEDIATELY. MV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 2, 9:11 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 AM EDT MON JUN 2 1997 CRW...GUESS WE SHUD UP THE POPS FOR THE NRV. THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER. CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE. JDS
In the hours before
Special weather statement, Jun 2, 6:34 AM EDT, 4 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021600- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 630 AM EDT SUN JUN 1 1997 ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND INTO THIS EVENING IN NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA LATER THIS MORNING OR EARLY THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE ATMOSPHERE WILL BE MODERATELY UNSTABLE...AS TEMPERATURES ALOFT WILL BECOME COOLER. SOME OF THE STORMS MAY BECOME SEVERE...WITH A POSSIBILITY OF BOTH DAMAGING WINDS AND LARGE HAIL. SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. AN UPDATED THUNDERSTORM POTENTIAL STATEMENT WILL BE ISSUED AT NOON TODAY. JACKSON
Local storm report, Jun 2, 10:20 AM EDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
945 AM FERGUSON NC .75 INCH HAIL
06/02/97 WILKES NW OF TOWN
TWLocal storm report, Jun 2, 10:24 AM EDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUN 02 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
945 AM FERGUSZON NC .75 INCH HAIL
06/02/97 WILKES NW OF TOWN
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:30 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 45 min |
| Jun 2, 11:20 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 50 min |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 61 min |
| Jun 2, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 64 min |
| Jun 2, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 63 min |
| Jun 2, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.